Missouri, 2012

Tornado and Hail in Missouri, December 9, 2012

December 9, 2012 · NWS PAH · 2 events in 2 counties and zones

A strong cold front moving across the southern Plains and Mid-Mississippi Valley served as the focus for thunderstorm development. Unseasonably moist air characterized by surface dew points in the mid 60's yielded a marginally unstable air mass, with mixed-layer cape values near 500 j/kg during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front moving across the southern Plains and Mid-Mississippi Valley served as the focus for thunderstorm development. Unseasonably moist air characterized by surface dew points in the mid 60's yielded a marginally unstable air mass, with mixed-layer cape values near 500 j/kg during the afternoon. Strengthening deep-layer southwesterly winds were supportive of isolated supercells and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 9, 3:00 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 9, 3:00 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST SUN DEC 9 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 217 PM CST SUN DEC 9 2012

TORNADO WATCH HAS JUST BEEN ISSUED FOR THE SOUTHWEST PART OF
THE AREA. HERE ARE THE LATEST THOUGHTS ON SEVERE WEATHER. IN
A NUTSHELL...THIS APPEARS TO BE ONE OF THOSE WATCHES THAT
IS LOW CONFIDENCE...IN CASE A SPIN UP OR TWO WERE TO OCCUR.
THIS IS NOT EXPECTED TO BE A MODERATE TO MAJOR ORDEAL.

SO...STILL WAIT AND SEE ON THE PROSPECTS OF SEVERE WEATHER.
DESPITE WHAT SEEMS TO BE SOME GOOD PARAMETERS FOR SEVERE
STORMS...OTHERS ARE NOT AS IMPRESSIVE. CRAVEN/BROOKS SIG SEVERE
VALUES ARE NOT TOO HIGH GIVEN THE SRH6*SBCAPE COMPUTATIONS SKEW/D
ON THE LOW SIDE. AND...DESPITE 500 CAPES...MLYR CAPE IS LOWER.
30-40 KT JET IS NOT JUXTAPOSED WITH BEST UPPER JET FEATURE. AND
LOW LEVEL LAPSE RATES ARE NOT TERRIBLY STEEP EITHER. NOW HAVING
SAID THAT BASED ON THE THE RUC/MESO ANALYSIS...CONVECTION IS
STARTING TO TAKE SHAPE NEAR THE FRONT OVER ARKANSAS AND WILL HEAD
NORTHEAST. ADDITIONAL DESTABILIZATION AND BETTER PHASING OF THE
LOWER AND MID LEVEL WINDS SHOULD CONTRIBUTE STRENGTHENING
CONVECTION... AND PERHAPS ISOLATED SEVERE STORMS. THE FRONT SHOULD
BE NEAR THE OHIO RIVER BY 00Z/01Z AS A SFC WAVE LIFTS NE ACROSS
THE AREA AND ENDS UP OVER SRN INDIANA. THE FRONT WILL BE PUSHING
OUT OF OUR EASTERN COUNTIES BETWEEN 06-09Z.

REMOVED THE SMALL MIX MENTION FOR THE AREA LATE TONIGHT AND EARLY
MONDAY MORNING. AM STILL A LITTLE BIT CONCERNED WITH THE NAM...BUT
CONSENSUS SEEMS TO DEVIATE AWAY FROM THAT. OTHERWISE IN THE WAKE
OF THE FRONT AND WITH HIGH PRESSURE BUILDING IN...IT WILL BE
COLDER BUT DRY...AND MORE DECEMBER LIKE. USED A BLEND OF MODEL AND
NUMERICAL GUIDANCE.     ..NOLES..

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 300 PM CST SUN DEC 9 2012

THE EXTENDED PERIOD WILL BEGIN WITH THE MIDDLE OF THE COUNTRY UNDER
RIDGING ALOFT AND A MODERATING AIR MASS OF ARCTIC ORIGIN. THE MED
RANGE MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
ABOUT DAY 5...WITH THE DEPICTION OF INCREASINGLY SWRLY FLOW ALOFT
ACROSS THE CONUS AHEAD OF A LARGE MID/UPPER TROF IN THE SWRN CONUS.
LOW LEVEL FLOW OVER THE PAH FORECAST AREA WILL BE SRLY/SWRLY THROUGH
MOST OF THE EXTENDED PERIOD...INCREASING IN SPEED BY DAY 6 /SAT/ AS
THE SYSTEM APPROACHES.

THIS SYSTEM WILL HAVE A SFC LOW ASSOCIATED WITH IT...AND OVER THE
WEEKEND /DAYS 6-7/ THE MED RANGE MODELS HAD DIFFERENCES IN THE
STRENGTH AND PATH OF THE LOW...PLUS OTHER POSSIBLE NRN STREAM
SHRTWVS. THE INITIALIZATION BLEND PROVIDED A SOLUTION FAIRLY CLOSE
TO THE HPC PREFERENCE...WHICH IS TO USE MAINLY THE ENSEMBLE MEANS IN
THAT TIME FRAME...WHERE THE AFOREMENTIONED SYSTEM DOMINATES THE
PATTERN AND EJECTS TOWARD THE GREAT LAKES. HPC TEMPS WERE ALSO
BLENDED INTO OUR FORECAST...WHICH HAD SOME EFFECT ON DAYS 6-7
TEMPS...WHICH WERE REALLY AN EDUCATED GUESS. IT SEEMS THE WARMING
TREND THROUGH MOST OF THE WEEK MAY OCCUR SLIGHTLY QUICKER THAN
PREVIOUS FORECASTS REFLECTED...DUE PARTLY TO THE ECMWF PATTERN WHICH
WAS SIMILAR TO THE ENSEMBLE MEANS...WITH MORE PRONOUNCED WARM AIR
ADVECTION.

LARGE SCALE LIFT AHEAD OF THE LOW SHOULD RESULT IN A DECENT CHANCE
OF RAINFALL ACROSS THE AREA MAINLY FRI NIGHT/SAT...WITH DIMINISHING
CHANCES OVERNIGHT SAT NIGHT AND INTO SUNDAY. A WIND SHIFT TO THE
W/NW IS PROGGED TO OCCUR SOMETIME DURING THE DAYLIGHT HOURS SUNDAY.
TSTMS WILL BE POSSIBLE FRI NIGHT/SAT...BUT EXPECTED TO BE QUITE
ISOLD IF THEY OCCUR. THERE IS STILL TOO MUCH CHAOS IN THE MODELS TO
DETERMINE STORM STRENGTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1105 AM CST SUN DEC 9 2012

CONVECTIVE CHANCES WILL BE ON THE INCREASE THIS AFTERNOON. COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY ABOUT 00Z AND COMPLETELY
EAST OF THE REGION BY ABOUT 09Z/10Z. VARYING SOUTH WINDS WILL
CONTINUE AHEAD OF THE FRONT...WITH A SHIFT TO THE NORTHWEST
BEHIND IT. CIGS WILL CONTINUE TO BE ALL OVER THE PLACE EARLY
ON IN THE UNSETTLED SW FLOW REGIME OFF THE SURFACE...AND WITH
THE PRESENCE OF CONVECTION AND THE BOUNDARY. LOWER CLOUDS INTO
THE MVFR...POSSIBLY IFR CATEGORY ANTICIPATED IN THE WAKE OF THE
FRONT.  ..NOLES..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 9, 10:35 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST SUN DEC 9 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1035 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE LATEST STORM PREDICTION CENTER SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS COVERS SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS
FROM ABOUT ROUTE 13 SOUTH...AND MOST OF WESTERN KENTUCKY. SHOULD
SEVERE STORMS DEVELOP...THE CENTER INDICATES DAMAGING WINDS...
MARGINALLY SEVERE HAIL AROUND 1 INCH...AND BRIEF...SHORT LIVED
TORNADOES ARE ALL POSSIBLE. STORM MOTION SHOULD BE EAST TO NORTHEAST
40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR SOUTHEAST MISSOURI...
SOUTHWEST ILLINOIS...AND FAR SOUTHWEST KENTUCKY FRIDAY NIGHT. HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY
THUNDERSTORMS THAT OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY THIS EVENING.

In the hours before

Special weather statement, Dec 9, 12:54 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST SUN DEC 9 2012

MOZ076-087-091930-
CAPE GIRARDEAU MO-PERRY MO-
1254 PM CST SUN DEC 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 130
PM CST...

AT 1251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DAISY...OR 13 MILES
NORTHEAST OF MARBLE HILL...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DAISY...ALTENBURG...OAK RIDGE...POCAHONTAS...OLD APPLETON AND
  FROHNA.

The radar

The Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Ripley

When
December 9, 3:12 PM CST to 3:13 PM CST
Where
Ripley County, 7.93 mi N of Flatwoods to 8.09 mi N of Flatwoods
Rating
EF1
Path length
0.4 mi
Path width
150 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.793, -90.727

Peak winds were estimated near 100 mph. The average path width was approximately 100 yards. Approximately 150 to 200 trees were snapped or uprooted. One barn and one outbuilding was destroyed. Square hay bales were blown up to 50 feet, and tin from the barn was lofted into nearby trees. A house lost a section of shingles and roof decking about six feet by six feet in area. The damage was near the intersection of State Highway K and County Road K-6, about 13 miles north-northeast of Doniphan.

Hail, Butler

When
December 9, 4:10 PM CST
Where
Butler County, Rombauer
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.850, -90.280

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420402, 420403.